Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 340, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 4, 2023, 6:32 PM CDT for Pecos County, Terrell County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2023, 6:32 PM CDT (23:32 UTC)
- Expired
- Oct 4, 2023, 7:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Pecos County, TX, Terrell County, TX
The radar
The San Angelo radar (KSJT), 162 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 4, 2:21 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2109 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.0
The text
As transmitted.
367
WUUS54 KMAF 042332
SVRMAF
TXC371-443-050030-
/O.NEW.KMAF.SV.W.0340.231004T2332Z-231005T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
632 PM CDT Wed Oct 4 2023
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southeastern Pecos County in southwestern Texas...
Terrell County in southwestern Texas...
* Until 730 PM CDT.
* At 632 PM CDT, a severe thunderstorm was located 12 miles northwest
of Terrell County Gas Plant, or 20 miles southwest of Sheffield,
moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sheffield, Dryden, Terrell County Gas Plant, and Terrell County
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3052 10168 3047 10169 3047 10173 3044 10172
3042 10174 3040 10170 3034 10166 3034 10172
3029 10176 3007 10176 3002 10229 3058 10271
3071 10224 3070 10181 3065 10177 3064 10167
3062 10165 3055 10165
TIME...MOT...LOC 2332Z 265DEG 25KT 3044 10203
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
161 follow-up statement
608
WWUS54 KMAF 050019
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
719 PM CDT Wed Oct 4 2023
TXC371-443-050030-
/O.CON.KMAF.SV.W.0340.000000T0000Z-231005T0030Z/
Pecos TX-Terrell TX-
719 PM CDT Wed Oct 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN PECOS AND NORTHERN TERRELL COUNTIES...
At 719 PM CDT, a severe thunderstorm was located 11 miles northeast
of Terrell County Gas Plant, or 17 miles southeast of Sheffield,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sheffield and Terrell County Gas Plant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3052 10168 3047 10169 3047 10173 3044 10172
3042 10174 3040 10170 3034 10166 3034 10172
3029 10176 3022 10244 3058 10271 3071 10224
3070 10181 3065 10177 3064 10167 3062 10165
3055 10165
TIME...MOT...LOC 0019Z 265DEG 25KT 3047 10168
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
16What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 6:20 PM CDT, 12 minutes earlier.
Area forecast discussion, Oct 4, 6:20 PM CDT, 12 minutes before
Area Forecast Discussion...UPDATED National Weather Service Midland/Odessa TX Issued by National Weather Service Albuquerque NM 620 PM CDT Wed Oct 4 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Thursday night) Issued at 242 PM CDT Wed Oct 4 2023 Buckle up folks, today's weather looks to feature very similar conditions to yesterday with the added bonus of some extra low level moisture and a cold front late this evening. Surface observations show dewpoints of 65-70+ across the Permian Basin and Stockton Plateau with a dryline backed up against the higher terrain. Satellite is already showing agitated cumulus and some preliminary convective initiation across western Pecos County where the Davis lee-cyclone is present. With fairly straight hodographs, splitting supercells will be favored in the mid-late afternoon. With this, the CAMs are depicting an eerily similar scenario to yesterday in that the convection in Pecos County splits, sending a left mover through the Permian Basin, perhaps near Midland/Odessa again. Additional scattered storm development is expected as the afternoon progresses across the Big Bend along the dryline as well as the northern Permian Basin in the vicinity of the cold front. A special 18z sounding launched here shows explosive SBCAPE of nearly 5500 J/kg with effective shear of 45 kts. With such great instability and steep lapse rates, the main concern will be large to very large hail up to 2-3 inches - especially within supercells. Damaging winds, flash flooding, and even an isolated tornado will be possible with LCLs under 1km thanks to the increased moisture. The tornado threat looks to be focused towards the northern/northeastern Permian Basin where the cold front may provide the added low level shear. This storm activity looks to move out of the area to the east by 02-03z. Late this evening as the cold front begins to push southward, additional thunderstorms may develop overnight though this activity looks to remain sub-severe. As this front pushes southward, lower dewpoints are advected in, restricting any storm chances for tomorrow to along and south of the Highway 90 corridor. As for temperatures, the front will bring in cooler air, knocking tomorrow's high temperatures into the upper 70s and low 80s for most. -Munyan && .LONG TERM... (Friday through Tuesday) Issued at 242 PM CDT Wed Oct 4 2023 Friday, the upper trough will be swinging through the Great Lakes region, leaving West Texas and Southeast New Mexico under cool northwest flow aloft. At the surface, post-frontal winds will veer to easterly before another shot of cold air backdoors the region Friday night/Saturday. Highs Saturday will be the nadir for this forecast as temperatures top out 6-8F below normal, w/most locations enjoying the lower 70s. A few showers will be possible extreme south through Saturday evening invof the old frontal boundary. Otherwise, extended grids will remain dry in a considerably drier post-frontal airmass. Temperatures will slowly recover into next week under weak ridging, which will transition to zonal w/the approach of the next trough. By next Wednesday, highs should be back to a respectable 6-8F above normal as most locations are back in the 80s. && .AVIATION... (00Z TAFS) Issued at 613 PM CDT Wed Oct 4 2023 Current round of convection moving off to the east, away from TAF sites with KFST being the only exception. Storms may move in the vicinity of KFST through 01Z, but no thunderstorm impacts are expected through the remainder of the TAF period for all sites. A cold front will move south across the area overnight and result in a northerly wind shift with gusts to between 18-23kts. A low stratus deck is forecast to develop behind the front and impact terminals overnight with MVFR conditions. Improvement back to VFR will be slower further south on Thursday, with KFST the last to break-out. && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...16 LONG TERM....72 AVIATION...99
Hazardous weather outlook, Oct 4, 2:49 PM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 249 PM CDT Wed Oct 4 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-052000- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 249 PM CDT Wed Oct 4 2023 /149 PM MDT Wed Oct 4 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. A Severe Thunderstorm Watch is in effect until 9 PM CDT for much of West Texas. Damaging winds to 75 mph and hail to 3 inches are possible. A tornado or two cannot be ruled out. There is a medium risk of severe storms this afternoon and evening, mainly across the Western Low Rolling Plains, Permian Basin, and Stockton Plateau. Any severe storms that do develop may be accompanied by damaging winds, large hail, and an isolated tornado. Heavy rainfall may also result in flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
In the hours before
Local storm report, Oct 4, 4:59 PM CDT, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
459 PM CDT Wed Oct 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM Tstm Wnd Gst 5 NNW Odessa 31.92N 102.40W
10/04/2023 M59 MPH Ector TX ASOS
ASOS station KODO Odessa.
&&Local storm report, Oct 4, 5:13 PM CDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
513 PM CDT Wed Oct 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM Hail 4 N Odessa 31.91N 102.37W
10/04/2023 E1.00 inch Ector TX Cocorahs
Cocorahs observer reports hail between penny
and quarter size.
&&Local storm report, Oct 4, 5:23 PM CDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
523 PM CDT Wed Oct 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM Flash Flood 2 WSW Mission Dorado 31.91N 102.30W
10/04/2023 Ector TX NWS Employee
Water over the curb on Billy Hext Rd at Hwy
191.
&&Local storm report, Oct 4, 6:08 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
608 PM CDT Wed Oct 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Tstm Wnd Gst 3 E Snyder 32.72N 100.86W
10/04/2023 M61 MPH Scurry TX Mesonet
Mesonet station 37 Snyder 3E.
&&Local storm report, Oct 4, 6:20 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
620 PM CDT Wed Oct 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Tstm Wnd Gst 3 E Snyder 32.72N 100.86W
10/04/2023 M67 MPH Scurry TX Mesonet
Mesonet station 37 Snyder 3E.
&&Local storm report, Oct 4, 6:21 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
621 PM CDT Wed Oct 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM Flash Flood 1 ENE Snyder 32.72N 100.90W
10/04/2023 Scurry TX Public
Report from mPING of flash flooding.
&&The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 7:18 PM CDT | Flash Flood Warning | MAF | Mitchell | 3 hr |
| Oct 3, 7:26 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 49 min |
| Oct 3, 7:40 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 50 min |
| Oct 3, 8:13 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 47 min |
| Oct 3, 8:56 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 64 min |
| Oct 3, 9:30 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 45 min |
| Oct 3, 9:47 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 43 min |
| Oct 3, 10:36 PM CDT | Areal Flood Warning | MAF | Scurry | 3 hr |
| Oct 3, 10:58 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 62 min |
| Oct 4, 12:03 AM CDT | Special Weather Statement | MAF | Terrell | 57 min |
| Oct 4, 2:03 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 57 min |
| Oct 4, 2:36 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 54 min |
| Oct 4, 2:43 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Oct 4, 2:54 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 38 min |
| Oct 4, 2:59 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Ward | 61 min |
| Oct 4, 3:26 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 64 min |
| Oct 4, 3:28 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Oct 4, 3:32 PM CDT | Special Weather Statement | MAF | Brewster | 43 min |
| Oct 4, 3:56 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Midland, Upton | 64 min |
| Oct 4, 3:58 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 47 min |
| Oct 4, 4:14 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 46 min |
| Oct 4, 4:25 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 65 min |
| Oct 4, 4:28 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Oct 4, 4:29 PM CDT | Dust Storm Advisory | MAF | Andrews, Ector, Martin, Midland | 61 min |
| Oct 4, 4:40 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 50 min |
| Oct 4, 4:41 PM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| Oct 4, 4:55 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Martin, Midland | 42 min |
| Oct 4, 5:00 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 30 min |
| Oct 4, 5:01 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 29 min |
| Oct 4, 5:06 PM CDT | Flash Flood Warning | MAF | Borden, Dawson, Scurry | 3 hr |
| Oct 4, 5:12 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 33 min |
| Oct 4, 5:28 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 47 min |
| Oct 4, 5:30 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Howard, Martin, Midland | 29 min |
| Oct 4, 5:34 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 56 min |
| Oct 4, 5:42 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Oct 4, 5:43 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 32 min |
| Oct 4, 5:44 PM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 3 hr |
| Oct 4, 5:56 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Terrell | 49 min |
| Oct 4, 6:06 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 39 min |
| Oct 4, 6:10 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 65 min |
| Oct 4, 6:51 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.